Hail, Deaf Smith
- When
- May 26, 6:20 PM CST to 6:22 PM CST
- Where
- Deaf Smith County, Bootleg
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.830, -102.810
Severe thunderstorms produced hail across much of the northwestern and southwestern Texas Panhandle during the evening hours. There was no report of damage and there were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced hail across much of the northwestern and southwestern Texas Panhandle during the evening hours. There was no report of damage and there were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 5:22 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 622 PM CDT SAT MAY 26 2012 .AVIATION... A DRYLINE OVER EASTERN NEW MEXICO ALONG WITH DAYTIME HEATING AND SOUTHWESTERLY FLOW ALOFT WILL COMBINE TO CAUSE ISOLATED TO SCATTERED CONVECTION ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE LATE EVENING HOURS. INCLUDED A TEMPO GROUP FOR CONVECTION ALONG WITH A VCTS REMARK AT ALL THREE TAF SITES UNTIL AROUND 04Z SUNDAY. VFR CONDITIONS WILL PREVAIL. SOUTH TO SOUTHEAST WINDS 20 TO 30 KNOTS WITH HIGHER GUSTS WILL DIMINISH AFTER 03Z TO AROUND 15 TO 25 KNOTS WITH HIGHER GUSTS. WINDS WILL BECOME SOUTH TO SOUTHWEST WINDS AFTER 14Z SUNDAY. SCHNEIDER && .PREV DISCUSSION... /ISSUED 442 PM CDT SAT MAY 26 2012/ DISCUSSION... CURRENT VIS SATELLITE IMAGERY SHOWS GROWING CU FIELD IN A HOT...MOIST...AND WELL MIXED AIR MASS. THE DRYLINE HAS PUSHED EAST INTO THE NORTHWEST PANHANDLES BUT SHOULD RETREAT BACK INTO NM AS THE SURFACE FLOW BACKS A LITTLE TO THE SOUTHEAST AS A SURFACE LOW LIFTS NORTH INTO CO. MEANWHILE A BROAD UPPER LOW CONTINUES TO DIG OVER THE GREAT BASIN WHILE AN UPPER RIDGE SITS OVER THE LOWER MISSISSIPPI VALLEY. THE SOUTHWEST UPPER FLOW WAS DRAWING IN MOISTURE FROM TROPICAL DEPRESSION BUD /LOCATED NEAR THE SOUTHWEST COAST OF MEXICO/ WHERE DEW POINTS WERE RUNNING FROM THE MID 40S TO THE UPPER 50S. EXPECT CI TO FORM NEAR THE DRYLINE AND PROPAGATE TO THE EAST THIS EVENING GIVEN THE 40 KTS MID-LEVEL FLOW. WHILE CONVECTION WILL NOT BE ALL THAT ORGANIZED...STEEP MID-LEVEL LAPSE RATES AND MIXED LAYER CAPES AROUND 1000-1500 J/KG CAN RESULT IN SOME STORMS TO BECOME SEVERE. STORMS WILL BE HIGH BASED GIVEN LARGE TEMP/DEWPOINT DEPRESSIONS SO THE TORNADO THREAT WILL BE MARGINAL. STORMS SHOULD DIMINISH FOR THE MOST PART AFTER SUNSET BUT HAVE SLIGHT CHANCE POPS IN LATE TONIGHT TO ACCOUNT FOR ANY LINGERING CONVECTION OUT WEST PROPAGATING INTO THE AREA. THE UPPER TROUGH WILL LIFT INTO THE NORTHERN ROCKIES ON SUNDAY...CAUSING THE UPPER FLOW TO VEER MORE TO THE SOUTHWEST. AT THE SURFACE...A LEE-SIDE TROUGH WILL DEEPEN ACROSS EASTERN NM CAUSING THE DRYLINE TO SURGE INTO THE WESTERN TX/OK PANHANDLES. ISOLATED STORMS CAN DEVELOP EAST OF THE DRYLINE AS THE CAP WEAKENS AND THERE IS A CHANCE THAT A FEW STORMS CAN BECOME SEVERE. AGAIN STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. SLIGHT HEIGHT FALLS AHEAD OF THE UPPER TROUGH WILL RESULT IN COOLER CONDITIONS...ALTHOUGH STILL EXPECT TEMPS TO REMAIN ABOVE NORMAL WITH HIGHS IN THE MID 80S TO LOWER 90S. THE UPPER FLOW WILL TRANSITION TO ZONAL EARLY IN THE WEEK AS THE UPPER LOW MOVES INTO THE NORTHERN PLAINS. A COLD FRONT WILL SLIDE THROUGH THE PANHANDLES WHERE IT WILL STALL SOUTH OF THE AREA. SURFACE HIGH PRESSURE BUILDING ACROSS THE PLAINS WILL LEAD TO A COOLER AND DRIER AIR MASS TO SPREAD ACROSS THE AREA ALTHOUGH THIS HIGH WILL QUICKLY SLIDE EAST DURING THE DAY. AS IT DOES SO...SURFACE WINDS WILL VEER BACK AROUND TO THE SOUTHEAST BY THE EVENING. MOISTURE WILL INCREASE ACROSS THE PANHANDLES MONDAY EVENING. MODELS CONTINUE TO PAINT SOME QPF IN THE VICINITY OF THE FRONTAL BOUNDARY AS MOISTURE WILL POOL NEAR THIS FRONT. HAVE OPTED TO KEEP THE FORECAST DRY MONDAY EVENING ALTHOUGH MAY HAVE TO LOOK INTO INSERTING POPS IN THE SOUTHEAST TX PANHANDLE IF THE NEXT COUPLE OF MODEL RUNS CONTINUE TO SUGGEST THIS. AS PREVIOUSLY MENTIONED...EXPECT A COOLER DAY WITH HIGHS IN THE 80S. MEDIUM RANGE MODELS HAVE COME IN WETTER MID TO LATE NEXT WEEK WITH UPPER RIDGING OVER THE WESTERN CONUS AND NORTHWEST UPPER FLOW SETTING UP ACROSS THE PANHANDLES. THE DRYLINE CAN MIX OUT INTO THE EASTERN PANHANDLES TUESDAY WHERE ISOLATED STORMS CAN DEVELOP ACROSS THE EASTERN ZONES. HAVE INTRODUCED POPS WED AND WED NIGHT WITH A SHORTWAVE TROUGH DROPPING SOUTHEAST ALONG THE EASTERN PERIPHERY OF THE RIDGE. BOTH THE ECMWF AND GFS PAINT QPF OVER MUCH OF THE AREA AT THE END OF THE WEEK LIKELY KEYING ON MINOR DISTURBANCES MOVING THROUGH THE UPPER FLOW TRIGGERING CONVECTION ON THE HIGHER TERRAIN. STORM DEVELOPMENT DEPENDS GREATLY ON THE AMOUNT OF MOISTURE AVAILABLE AND THUS HAVE OPTED TO KEEP THESE PERIODS DRY FOR NOW GIVEN THIS UNCERTAINTY. CLK FIRE WEATHER... THE DRYLINE WILL PUSH INTO THE EASTERN PANHANDLES SUNDAY AS A SURFACE LEE-SIDE TROUGH STRENGTHENS ACROSS EASTERN NM. SOUTHWEST WINDS BEHIND THE DRYLINE WILL DRAW IN A HOT AND DRY AIR MASS. GIVEN THESE CONDITIONS...EXPECT MINIMUM RELATIVE HUMIDITIES TO FALL TO AROUND 5 TO 15 PERCENT. A TIGHTENING PRESSURE GRADIENT NEAR THE SURFACE TROUGH WILL LEAD TO WINDS TO INCREASE TO AROUND 15 TO 25 MPH. THE COMBINATION OF THE BREEZY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES CAN RESULT IN ELEVATED FIRE WEATHER CONDITIONS. HOWEVER THIS IS CONDITIONAL DEPENDENT ON THE AMOUNT OF RAINFALL THIS AREA WILL RECEIVE TONIGHT. ALTHOUGH RELATIVE HUMIDITIES CAN FALL AT OR BELOW 15 PERCENT ACROSS THE WESTERN PANHANDLES EARLY IN THE WEEK...WINDS ARE EXPECTED TO BE UNDER 20 MPH WHICH CAN PRECLUDE ELEVATED FIRE WEATHER CONDITIONS. CLK && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 335 PM CDT SAT MAY 26 2012 OKZ001>003-TXZ001>020-271100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 335 PM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO SOUTHERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES SUNDAY AND SUNDAY NIGHT AND TUESDAY AND TUESDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE STRONG TO MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS. IN ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES SUNDAY DUE TO THE COMBINATION OF LOW RELATIVE HUMIDITIES AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS SUNDAY. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 610 PM CDT SAT MAY 26 2012 OKZ002-TXZ003-270030- TEXAS OK-HANSFORD TX- 610 PM CDT SAT MAY 26 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR HANSFORD AND TEXAS COUNTIES. AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 23 MILES SOUTHWEST OF HARDESTY...OR ABOUT 18 MILES NORTHWEST OF SPEARMAN...MOVING NORTH AT 40 MPH. HAIL...VERY STRONG WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. MOULTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 627 PM CDT SAT MAY 26 2012 OKZ001-TXZ001-270045- CIMARRON OK-DALLAM TX- 627 PM CDT SAT MAY 26 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DALLAM AND CIMARRON COUNTIES. AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF WARE...OR ABOUT 15 MILES NORTHWEST OF DALHART...MOVING NORTH AT 40 MPH. HAIL...VERY STRONG WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. MOULTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 6 E CANADIAN 35.92N 100.28W
05/25/2012 M64 MPH HEMPHILL TX MESONET
&&
EVENT NUMBER AMA1200415
EASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT SAT MAY 26 2012 TXZ011-016-270100- DEAF SMITH TX-OLDHAM TX- 700 PM CDT SAT MAY 26 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR OLDHAM AND DEAF SMITH COUNTIES. AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BOOTLEG...OR ABOUT 31 MILES WEST OF HEREFORD...MOVING NORTH AT 45 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. MOULTON
The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383933, 383934, 383935, 383936, 383937, 383938.